1. Dear Drugs-Forum readers: We are a small non-profit that runs one of the most read drug information & addiction help websites in the world. We serve over 4 million readers per month, and have costs like all popular websites: servers, hosting, licenses and software. To protect our independence we do not run ads. We take no government funds. We run on donations which average $25. If everyone reading this would donate $5 then this fund raiser would be done in an hour. If Drugs-Forum is useful to you, take one minute to keep it online another year by donating whatever you can today. Donations are currently not sufficient to pay our bills and keep the site up. Your help is most welcome. Thank you.
    PLEASE HELP

Drug user dies after anthrax infection

By RoboCodeine7610, Sep 10, 2012 | |
  1. RoboCodeine7610
    Just posted 1h. ago:

    A drug user has died after being infected with anthrax, health experts said.

    The Health Protection Agency (HPA) said a person who injected heroin died in hospital in Blackpool.

    The news comes just three weeks after another drug user died in the seaside town after contracting the bacterial infection.

    There have been a spate of cases in Europe, including two fatal cases in England, one non-fatal in Scotland and another in Wales, since early June. The HPA said the source of the infection is presumed to be contaminated heroin.

    Both patients infected in Scotland and Wales are recovering, the HPA said.

    The HPA said it is "unclear" whether the British cases are linked to the European outbreak which has affected drug users in Denmark, Germany and France.

    Anthrax is a bacterial infection and is primarily a disease of herbivorous mammals, though other animals and some birds can also contract it. Drug users can become infected when heroin is contaminated with anthrax spores.

    Dr Fortune Ncube, an expert in blood-borne viruses at the HPA, said: "Anthrax can be cured with antibiotics, if treatment is started early. It is therefore important for medical professionals to know the signs and symptoms to look for, so that there will be no delays in providing treatment.

    "It's likely that further cases among people who inject heroin will be identified as part of the ongoing outbreak in EU countries.

    "The Department of Health has alerted the NHS of the possibility of people who inject drugs presenting to emergency departments and walk-in clinics, with symptoms suggestive ofanthrax. Local drug services throughout the country have also been alerted."

    Dr Ncube added: "The HPA is warning people who use heroin that they could be risking anthrax infection.

    "We urge all heroin users to seek urgent medical advice if they experience signs of infection such as redness or excessive swelling at or near an injection site, or other symptoms of general illness such a high temperature, chills, severe headaches or breathing difficulties.

    "Early treatment with antibiotics is essential for a successful recovery."

    http://www.independent.co.uk/news/uk/home-news/drug-user-dies-after-anthrax-infection-8121543.html

Comments

To make a comment simply sign up and become a member!